Hyperbolicity of renormalization of critical circle maps

Michael Yampolsky

Publications Mathématiques de l'IHÉS (2003)

  • Volume: 96, page 1-41
  • ISSN: 0073-8301

How to cite


Yampolsky, Michael. "Hyperbolicity of renormalization of critical circle maps." Publications Mathématiques de l'IHÉS 96 (2003): 1-41. <http://eudml.org/doc/104187>.

author = {Yampolsky, Michael},
journal = {Publications Mathématiques de l'IHÉS},
keywords = {critical circle maps; renormalization; hyperbolicity; universality; horseshoe attractor},
language = {eng},
pages = {1-41},
publisher = {Institut des Hautes Etudes Scientifiques},
title = {Hyperbolicity of renormalization of critical circle maps},
url = {http://eudml.org/doc/104187},
volume = {96},
year = {2003},

AU - Yampolsky, Michael
TI - Hyperbolicity of renormalization of critical circle maps
JO - Publications Mathématiques de l'IHÉS
PY - 2003
PB - Institut des Hautes Etudes Scientifiques
VL - 96
SP - 1
EP - 41
LA - eng
KW - critical circle maps; renormalization; hyperbolicity; universality; horseshoe attractor
UR - http://eudml.org/doc/104187
ER -


  1. [BR] L. BERS and H. L. ROYDEN, Holomorphic families of injections, Acta Math., 157 (1986), 259-286. Zbl0619.30027MR857675
  2. [Do] A. DOUADY, Does a Julia set depend continuously on the polynomial?, in Complex dynamical systems: The mathematics behind the Mandelbrot set and Julia sets, R. L. Devaney (ed.), Proc. of Symposia in Applied Math., Vol. 49, Amer. Math. Soc., 1994, pp. 91-138. Zbl0934.30023MR1315535
  3. [DH1] A. DOUADY and J. H. HUBBARD, Etude dynamique des polynômes complexes, I-II, Pub. Math. d’Orsay, 1984. Zbl0552.30018
  4. [DH2] A. DOUADY and J. H. HUBBARD, On the dynamics of polynomial-like mappings, Ann. Sci. Éc. Norm. Sup., 18 (1985), 287-343. Zbl0587.30028MR816367
  5. [dF1] E. DE FARIA, Proof of universality for critical circle mappings, Thesis, CUNY, 1992. 
  6. [dF2] E. DE FARIA, Asymptotic rigidity of scaling ratios for critical circle mappings, Ergodic Theory Dynam. Systems, 19 (1999), no. 4, 995-1035. Zbl0996.37045MR1709428
  7. [dFdM1] E. DE FARIA and W. DE MELO, Rigidity of critical circle mappings I, J. Eur. Math. Soc. (JEMS), 1 (1999), no. 4, 339-392. Zbl0988.37047MR1728375
  8. [dFdM2] E. DE FARIA and W. DE MELO, Rigidity of critical circle mappings II, J. Amer. Math. Soc., 13 (2000), no. 2, 343-370. Zbl0988.37048MR1711394
  9. [Ep1] A. EPSTEIN, Towers of finite type complex analytic maps, PhD Thesis, CUNY, 1993. 
  10. [EKT] A. EPSTEIN, L. KEEN and C. TRESSER, The set of maps F a , b : x x + a + ( b / 2 π ) sin ( 2 π x ) with any given rotation interval is contractible, Commun. Math. Phys., 173 (1995), 313-333. Zbl0839.58021MR1355627
  11. [EY] A. EPSTEIN and M. YAMPOLSKY, The universal parabolic map. Erg. Th. & Dyn. Systems, to appear. 
  12. [EE] J.-P. ECKMANN and H. EPSTEIN, On the existence of fixed points of the composition operator for circle maps, Commun. Math. Phys., 107 (1986), 213-231. Zbl0603.58004MR863640
  13. [FKS] M. FEIGENBAUM, L. KADANOFF, and S. SHENKER, Quasi-periodicity in dissipative systems. A renormalization group analysis, Physica, 5D (1982), 370-386. MR680571
  14. [He] M. HERMAN, Conjugaison quasi-symmetrique des homeomorphismes analytiques du cercle a des rotations, manuscript. 
  15. [Keen] L. KEEN, Dynamics of holomorphic self-maps of C, in Holomorphic functions and moduli I, D. DRASIN et al. (eds.), Springer-Verlag, New York, 1988. Zbl0676.58011MR955806
  16. [Lan1] O. E. LANFORD, Renormalization group methods for critical circle mappings with general rotation number, in VIIIth International Congress on Mathematical Physics (Marseille, 1986), pp. 532-536, World Sci. Publishing, Singapore, 1987. MR915597
  17. [Lan2] O. E. LANFORD, Renormalization group methods for critical circle mappings, Nonlinear evolution and chaotic phenomena, NATO Adv. Sci. Inst. Ser. B: Phys., 176, pp. 25-36, Plenum, New York, 1988. Zbl0707.58043
  18. [Lyu2] M. LYUBICH, Renormalization ideas in conformal dynamics, Cambridge Seminar “Current Developments in Math.”, May 1995, pp. 155-184, International Press, 1995, Cambridge, MA. Zbl0877.58046
  19. [Lyu3] M. LYUBICH, Dynamics of quadratic polynomials, I-II, Acta Math., 178 (1997), 185-297. Zbl0908.58053MR1459261
  20. [Lyu4] M. LYUBICH, Feigenbaum-Coullet-Tresser Universality and Milnor’s Hairiness Conjecture, Ann. of Math. (2), 149 (1999), no. 2, 319-420. Zbl0945.37012
  21. [Lyu5] M. LYUBICH, Almost every real quadratic map is either regular or stochastic, Ann. of Math. (2), 156 (2002), no. 1, 1-78. Zbl1160.37356MR1935840
  22. [LY] M. LYUBICH and M. YAMPOLSKY, Dynamics of quadratic polynomials: complex bounds for real maps, Ann. l’Inst. Fourier 47, 4 (1997), 1219-1255. Zbl0881.58053
  23. [MP] R. S. MACKAY and I. C. PERCIVAL, Universal small-scale structure near the boundary of Siegel disks of arbitrary rotation number, Physica, 26D (1987), 193-202. Zbl0612.58028MR892444
  24. [MSS] R. MAÑÉ, P. SAD and D. SULLIVAN, On the dynamics of rational maps, Ann. Sci. Éc. Norm. Sup., 16 (1983), 193-217. Zbl0524.58025MR732343
  25. [McM1] C. MCMULLEN, Complex dynamics and renormalization, Annals of Math. Studies, v.135, Princeton Univ. Press, 1994. Zbl0822.30002MR1312365
  26. [McM2] C. MCMULLEN, Renormalization and 3-manifolds which fiber over the circle, Annals of Math. Studies, Princeton University Press, 1996. Zbl0860.58002MR1401347
  27. [Mes] B. D. MESTEL, A computer assisted proof of universality for cubic critical maps of the circle with golden mean rotation number, PhD Thesis, University of Warwick, 1985. 
  28. [Mil] J. MILNOR, Dynamics in one complex variable, Introductory lectures, Friedr. Vieweg & Sohn, Braunschweig, 1999. Zbl0946.30013MR1721240
  29. [MvS] W. DE MELO and S. van STRIEN, One dimensional dynamics, Springer, 1993. Zbl0791.58003MR1239171
  30. [ORSS] S. OSTLUND, D. RAND, J. SETHNA, and E. SIGGIA, Universal properties of the transition from quasi- periodicity to chaos in dissipative systems, Physica, 8D (1983), 303-342. Zbl0538.58025MR719630
  31. [Sul1] D. SULLIVAN, Quasiconformal homeomorphisms and dynamics, topology and geometry, Proc. ICM-86, Berkeley, v. II, 1216-1228. Zbl0698.58030MR934326
  32. [Sul2] D. SULLIVAN, Bounds, quadratic differentials, and renormalization conjectures, AMS Centennial Publications, 2, Mathematics into Twenty-first Century (1992). Zbl0936.37016MR1184622
  33. [Sh] M. SHISHIKURA, The Hausdorff dimension of the boundary of the Mandelbrot set and Julia sets, Ann. of Math. (2), 147 (1998), no. 2, 225-267. Zbl0922.58047MR1626737
  34. [Sw1] G. SWIATEK, Rational rotation numbers for maps of the circle, Commun. Math. Phys., 119 (1988), 109-128. Zbl0656.58017MR968483
  35. [Ya1] M. YAMPOLSKY, Complex bounds for renormalization of critical circle maps, Erg. Th. & Dyn. Systems, 19 (1999), 227-257. Zbl0918.58049MR1677153
  36. [Ya2] M. YAMPOLSKY, The attractor of renormalization and rigidity of towers of critical circle maps, Commun. Math. Phys., 218 (2001), no. 3, 537-568. Zbl0978.37033MR1828852
  37. [Ya3] M. YAMPOLSKY, The global horseshoe for the renormalization of critical circle maps, Preprint, 2002. 
  38. [Yoc] J.-C. YOCCOZ, Il n’ya pas de contre-example de Denjoy analytique, C.R. Acad. Sci. Paris, 298 (1984) série I, 141-144. Zbl0573.58023

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.